Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 178, NWS Dodge City, KS

June 27, 2016Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 27, 2016, 4:48 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2016, 4:48 PM MDT (22:48 UTC)
Expired
Jun 27, 2016, 5:45 PM MDT
In force
57 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Hamilton County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 3:59 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1314 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WUUS53 KDDC 272248
SVRDDC
KSC075-093-272345-
/O.NEW.KDDC.SV.W.0178.160627T2248Z-160627T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
548 PM CDT MON JUN 27 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS...
  NORTHERN KEARNY COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 645 PM CDT/545 PM MDT/

* AT 548 PM CDT/448 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 9
  MILES SOUTH OF SELKIRK...MOVING SOUTH AT 20 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DEERFIELD AND KENDALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.

&&

LAT...LON 3826 10122 3798 10111 3789 10171 3826 10174
TIME...MOT...LOC 2248Z 339DEG 19KT 3833 10152 

HAIL...1.75IN
WIND...60MPH

$$

HOVORKA
3 follow-up statements
744 
WWUS53 KDDC 272315
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM CDT MON JUN 27 2016

KSC075-093-272345-
/O.CON.KDDC.SV.W.0178.000000T0000Z-160627T2345Z/
HAMILTON KS-KEARNY KS-
615 PM CDT MON JUN 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
CDT/545 PM MDT/ FOR NORTHEASTERN HAMILTON AND NORTHERN KEARNY
COUNTIES...

AT 615 PM CDT/515 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES
SOUTHWEST OF LYDIA...MOVING SOUTH AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DEERFIELD AND KENDALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 10122 3798 10111 3789 10171 3826 10174
TIME...MOT...LOC 2315Z 340DEG 24KT 3819 10142 

HAIL...1.25IN
WIND...60MPH

$$

RBURG
815 
WWUS53 KDDC 272330
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT MON JUN 27 2016

KSC075-093-272345-
/O.CON.KDDC.SV.W.0178.000000T0000Z-160627T2345Z/
HAMILTON KS-KEARNY KS-
630 PM CDT MON JUN 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
CDT/545 PM MDT/ FOR NORTHEASTERN HAMILTON AND NORTHWESTERN KEARNY
COUNTIES...

AT 629 PM CDT/529 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 11
MILES NORTH OF KENDALL...MOVING SOUTH AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
KENDALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 10137 3798 10124 3789 10171 3826 10158
TIME...MOT...LOC 2329Z 342DEG 18KT 3809 10149 

HAIL...1.00IN
WIND...60MPH

$$

HOVORKA
502 
WWUS53 KDDC 272341
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT MON JUN 27 2016

KSC075-093-272351-
/O.EXP.KDDC.SV.W.0178.000000T0000Z-160627T2345Z/
HAMILTON KS-KEARNY KS-
641 PM CDT MON JUN 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES WILL EXPIRE AT 645 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DODGE CITY.

LAT...LON 3826 10137 3798 10124 3789 10171 3826 10158
TIME...MOT...LOC 2338Z 339DEG 19KT 3809 10149 

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:30 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 27, 2:30 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
330 PM CDT MON JUN 27 2016

...updated short and long...

.SHORT TERM...(This evening through Tuesday)
Issued at 318 PM CDT Mon Jun 27 2016

The main story during the short term is another MCS rolling
across the Kansas prairie. Don't have high confidence in NWP data, as
each model showing a different solution. Recent radar trends in NW
Kansas are at least showing that the ARW has initialized fairly
well. Will use this as a basis for pops. Watching a severe
thunderstorm in GLD's CWA. This could impact our area later
tonight. This has the likelihood of being the most severe. Main
threats initially will be large hail, however, as an MCS
develops, a wind threat will likely be the secondary threat. Heavy
rainfall is expected. The ARW shows two rounds of convection...
the current storm in NW Kansas, and then more development tomorrow
morning across the central zones. Low level flow is expected to
become more conducive to sustained MCS inflow, so this solution
may be reasonable. Anyway, wasn't too cute with pops and
broadbrushed the area since uncertainty is higher.

.LONG TERM...(Tuesday night through Monday)
Issued at 318 PM CDT Mon Jun 27 2016

Another MCS is possible tomorrow as storms round the 500-hPa
ridge. Flow is stronger tomorrow than today, so could see strong
to severe storms impact a larger area. Have the highest pops in
the NE zones, where low level winds are better. Beyond tomorrow,
every period pretty much has pops in it. Again, confidence is low
as far as MCS tracks are concerned, so think the broadbrushed and
fairly high pops are the way to go. The good news is that by the
end of the week, there is a high chance of several locations
seeing several inches of rainfall. In addition, temperatures will
remain in check and fairly pleasant with no 100s expected anytime
soon. The best chance for more widespread thunderstorms is
possible on Friday as PWATs continue to remain high and the
overall synoptic pattern favors a wet pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1200 PM CDT Mon Jun 27 2016

VFR expected through TAF pd. Latest models keep convection mainly across
far western Kansas. Lower confidence to the east. Will put tempo/cb/tsra
for KGCK tonight. Winds will be SE to S 5-15 kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  89  67  90 /  60  30  30  40
GCK  66  90  66  91 /  60  20  30  30
EHA  65  91  67  95 /  30  20  20  20
LBL  66  92  67  95 /  50  30  20  20
HYS  66  88  66  87 /  60  20  50  50
P28  70  91  68  89 /  50  20  30  40

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Jun 27, 4:29 AM MDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
529 AM CDT MON JUN 27 2016

KSZ030-031-043>046-061>066-074>081-084>090-281030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
529 AM CDT MON JUN 27 2016 /429 AM MDT MON JUN 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...AN ORGANIZED CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHEAST INTO WESTERN KANSAS THIS EVENING. AT THIS TIME, THE
GREATEST SEVERE WEATHER THREAT WILL BE CONFINED TO NORTHWEST
KANSAS AND PORTIONS OF WEST CENTRAL KANSAS. LARGE HAIL TO THE SIZE
OF HALF DOLLARS WILL BE POSSIBLE ALONG WITH DAMAGING WINDS TO 60
MPH.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE EACH DAY AND EVENING
AS WESTERN KANSAS WILL REMAIN IN A FAVORABLE NORTHWEST FLOW
PATTERN WITH ABUNDANT MOISTURE IN PLACE. SOME SEVERE WEATHER WILL
BE POSSIBLE, BUT THE GREATEST RISK DURING THIS TIME FRAME WILL BE
LOCALIZED FLOODING.

HAZARDS WEATHER RISK...

  TUESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF
WEST CENTRAL KANSAS, MAINLY NORTH OF HIGHWAY 96.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jun 27, 4:01 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT MON JUN 27 2016

KSZ043-272300-
SCOTT KS-
501 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND WESTERN LANE COUNTIES
UNTIL 600 PM CDT...

AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF SCOTT STATE LAKE...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...SCOTT STATE LAKE...MODOC...SHALLOW WATER...GRIGSTON AND
MANNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.

&&

LAT...LON 3870 10069 3827 10068 3827 10112 3870 10113
TIME...MOT...LOC 2200Z 313DEG 11KT 3868 10110

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:06 AM MDTDense Fog AdvisoryDDCEdwards, Finney, Ford, Grant, Gray, Hamilton and 9 more5 hr
Jun 27, 4:01 PM MDTSpecial Weather StatementDDCScott59 min
Jun 27, 4:52 PM MDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott53 min
Jun 27, 5:40 PM MDTSevere Thunderstorm WarningDDCFinney, Scott50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.